Wyoming, 2023Damaging Wind in Wyoming, July 30, 2023
July 30, 2023 · NWS RIW · 1 event in 1 county or zone
A thunderstorm over the area and put down and brought high wind from the Natrona County airport to Mills. Wind gusts as high as 68 mph were reported with the storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm over the area and put down and brought high wind from the Natrona County airport to Mills. Wind gusts as high as 68 mph were reported with the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 30, 4:28 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 30, 4:28 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
528 PM MDT Sun Jul 30 2023
.DISCUSSION...This Afternoon through Sunday, August 5
Issued at 139 PM MDT Sun Jul 30 2023
Convection is firing across and off the mountains of the north
half of the forecast area and the Uinta Range early Sunday
afternoon. Surface dew points in the lower to mid 50s are fairly
common over the lower elevations east of the Continental Divide.
This increased low-level moisture aids destabilization in the heat
of the afternoon. CAPE/LIs and bulk shear all point to the
potential for strong to possibly severe thunderstorms within the
SPC slight risk for severe thunderstorms in Johnson and northeast
Natrona Counties. The north half of Johnson County looks most
favorable for potential severe storms between 4PM and 8PM MDT with
large hail the primary threat. Convection may linger until late
evening along the I-25 corridor. West of the Divide, dew points
are generally 35F to 45F leading to gusty outflow wind as the
primary hazard given temperatures are in the 80s. Showers and
storms over the west fade with the setting sun.
As convection wanes across the north tonight, we then shift our
attention to the southwest where the leading edge of a more robust
monsoon moisture plume begins to push into southwest Wyoming.
Isolated light showers or virga should begin to reach the southwest
in the pre-dawn hours. The moisture surge reaches the Continental
Divide by midday generating convection over the Wind River Range.
Convection steadily becomes more widespread through Monday afternoon
as moisture spreads northeast in the heat of the day. While the
convection does decrease in coverage and intensity after mid-
evening Monday, a mid-level moisture axis allows at least
isolated showers and a few storms to persist into the early
morning hours along a line from Flaming Gorge to around Casper.
Temperatures will be seasonal Monday and Monday night and the
only wind of consequence, besides convective outflow, will be a
southwest breeze west of the Divide.
The monsoon surge continues Tuesday as south to southwest flow aloft
prevails. Cloud cover, or lack thereof, may determine how widespread
and intense the convection becomes during the afternoon. Model
projections indicate the potential for a several hour period of
sunshine late Tuesday morning and early afternoon, which would aid
instability. Certainly, the moisture will be available as
precipitable water values hover around 0.8 inches, particularly
across the southwest. Current trends have the best chance for
convection over the southern two-thirds of the forecast area with
lesser chances in the far northwest and north. Steering winds
Tuesday look less vigorous in the wake of Monday's shortwave. This
should enable storms in the deeper moisture of the southwest to
produce locally heavy rain.
Wednesday finds another surge of moisture and embedded shortwave
energy spreading across the western half of the forecast area,
while far eastern areas see surface dew points climbing.
Initially, it appears areas along and east of the Continental
Divide could see a bit more sunshine than the west, where the
cloud cover spreads north late Tuesday night and Wednesday
morning. This allows for better surface heating and greater
afternoon instability over the east. Forecast 1-inch-plus
precipitable water values point to the potential for heavy rain.
An area to watch may be Johnson County Wednesday afternoon and
evening as precipitable water and dew points are more favorable
and local terrain/soil types can enhance runoff. WPC Excessive
Rainfall Outlook has western Wyoming highlighted Wednesday for a
slight risk of excessive rainfall and the remainder of the area
is in a marginal risk. As noted yesterday, projected steering
winds of 20-25kts may be a limiting factor in heavy rain
production as these showers and storms will be moving. Latest
blended model solutions are not as cool as before, but daytime
highs are still below normal given cloud cover and precipitation.
Thursday finds the monsoon moisture traveling up the western side of
the state and then turning clockwise across the northern-third of
the forecast area. There is still plenty of moisture to produce
scattered to numerous showers and thunderstorms across the entire
area, but the northern and central mountains would be favored in
this pattern. WPC has highlighted essentially the north half of the
forecast area in a slight risk for excessive rainfall. Temperatures
are 10F to perhaps as much as 15F below normal Thursday. The
Thursday/Friday timeframe also sees the potential for a surface
boundary to push south from Montana. More zonal flow aloft and the
west-east elongation of the sub-tropical high over the Desert
Southwest slows the monsoonal flow Friday into the weekend. However,
there should still be plenty of moisture to generate at least
scattered showers and thunderstorms each afternoon and evening.
Temperatures through the weekend remain below normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 526 PM MDT Sun Jul 30 2023
Showers and thunderstorms continue to bubble across the region
this afternoon. Storms will continue to produce variably gusty
winds, with some outflow boundaries reaching 40kts at times. Most
activity should be dissipating in the next couple hours, with only
KCPR possibly seeing activity through 06Z. Quiet night before
another round of showers and thunderstorms again on monday.
&&
.FIRE WEATHER...
Issued at 139 PM MDT Sun Jul 30 2023
Scattered showers and thunderstorms continue to erupt mid-afternoon
Sunday. Increasing moisture from the southwest, outflow boundary
interactions, and greater instability allows the showers and storms
to linger over north-central Wyoming through much of the evening.
The best chance for stronger thunderstorms will be along the east
slopes of the Bighorns and the lower elevations of Johnson County.
The moisture continues to spread north into Wyoming overnight with
isolated light showers possible over mainly zones 277 and 279
between midnight and sunrise Monday. This begins the northward
monsoonal push set to bring wetter and cooler weather to the region
this week. Showers and thunderstorms Monday and Tuesday will be most
numerous over southwest Wyoming and less widespread over the far
north. A stronger surge of moisture appears to arrive Wednesday with
showers and storms likely along and west of the Continental Divide
before spreading eastward in the late afternoon and evening. Daytime
highs steadily cool to below normal temperatures by Wednesday owing
to increased cloud cover and precipitation. The late week pattern
finds cooler than average temperatures and a gradually decrease in
the coverage of showers and storms heading into next weekend.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...CNJ
AVIATION...Straub/Dziewaltowski
FIRE WEATHER...CNJ
Hazardous weather outlook, Jul 30, 12:51 PM MST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
151 PM MDT Sun Jul 30 2023
WYZ001>020-022>030-311300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
151 PM MDT Sun Jul 30 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...This Afternoon and Tonight.
Scattered afternoon and evening thunderstorms with strong to
possibly severe storms over north central Wyoming. The best chance
for the stronger storms occurs between 4 and 8 PM over Johnson
County. Large hail and strong wind gusts are the main hazards.
Locally elevated fire weather conditions in southwest Wyoming.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...An increasing chance of thunderstorms, especially over
the southern half of Wyoming.
Tuesday through Thursday...Widespread afternoon and evening
showers and thunderstorms producing locally heavy rain.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 30, 4:55 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
555 PM MDT Sun Jul 30 2023
WYZ017-019-020-310045-
Wind River Basin-Green Mountains and Rattlesnake Range-Natrona County
Lower Elevations-
555 PM MDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of west central Natrona
and east central Fremont Counties through 645 PM MDT...
At 554 PM MDT, Doppler radar was tracking a strong thunderstorm and
outflow boundary 14 miles northeast of Sand Draw, which is also 25
miles north of Jeffrey City, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Castle Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4270 10807 4287 10807 4303 10813 4317 10742
4263 10740
TIME...MOT...LOC 2354Z 262DEG 29KT 4285 10792
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RoweThunderstorm Wind, Natrona
- When
- July 30, 7:36 PM MST to 7:42 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt to 2.07 mi S of Bar Nunn
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.900, -106.470
A 68 mph wind gust was reported near Mills. The Natrona County airport had a maximum wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 30 to 31, 20234 deaths · 3 events
- Hail and Damaging Winds in Missouri, July 30, 20231 injured · $3.4 million · 1.25 in hail · 76 events
- Damaging Winds and Lightning Strike in Mississippi, July 30, 2023$210,000 · 53 kt wind · 13 events
- Wildfire in Montana, July 30, 2023$300,000 · 1 event
- Lightning Strike in Montana, July 30, 2023$70,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 30 to 31, 2023$51,000 · 2 events
- Damaging Winds and Lightning Strikes in South Carolina, July 30, 2023$6,000 · 55 kt wind · 26 events
- Hail and Damaging Winds in Kansas, July 30, 20231.75 in hail · 24 events
- Hail in South Dakota, July 30, 2023$19,000 · 2.5 in hail · 8 events
- Heat in Texas, July 30 to 31, 202321 events
- Damaging Wind in Kansas, July 30, 2023$25,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Montana, July 30, 20231.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126540.